MAUDE Adverse Event Report: BARD ACCESS SYSTEMS GROSHONG PICC SHERLOCK TIP LOCATION SYSTEM 3F S/L BASIC TRAY; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS GROSHONG PICC SHERLOCK TIP LOCATION SYSTEM 3F S/L BASIC TRAY; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number 9755305
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will be evaluated.Results are expected soon.A lot history review (lhr) of reaw0789 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Facility reported to the sales rep that after the procedure, the wire came out kinked, sheared and appeared frayed.Nurse noted some of the copper coating had been stripped off exposing the inner layer blue wire.No patient injury was reported.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a broken stylet is confirmed and was determined to be use related.One tls stylet was returned for evaluation.An initial visual observation showed the stylet was curled and tangled on itself and bent in several locations.The distal tip of the stylet was observed to be missing and approximately 3 cm of the coated core wire was observed to be exposed.A microscopic observation revealed the stylet was bent and kinked in multiple locations.One side of the outer polymide coating of the stylet was observed to be damaged near its break site and the damaged was observed to be extensive and semi-regularly patterned.The inner coating was observed to be bunched up on the core wire and plastically deformed at the distal end.The core wire was observed to be broken and the fracture surface appeared to be granular in texture, however one edge of the fracture surface was observed to be lustrous.Non-complaint tls stylet samples were pulled out of a catheter at an approximate 90° angle relative to the luer connector hub with and without pre-flushing and also with and without pressure on the stylet during removal.All three tests resulted in curling of the stylet like that seen in the returned sample.The stylet was also pull out of the t-lock quickly and at an approximate 90° angle, however the failure mode was not able to be recreated with this method.The shape, location, and nature of the damage observed on the stylet, the characteristics of the fracture site of the stylet, and the similarities observed during attempts to replicate the failure suggest the stylet was pulled against the catheter hub or another hard surface which caused the observed damage and ultimate fracture of the distal end of the stylet.As a note, the product ifu states: ¿never use force to remove the stylet¿ and ¿flush catheter through extension set prior to use.¿ a lot history review (lhr) of reaw0789 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description

Brand Name
GROSHONG PICC SHERLOCK TIP LOCATION SYSTEM 3F S/L BASIC TRAY
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6905315
Report Number3006260740-2017-01752
Device Sequence Number700167
Product Code LJS
UDI-Device Identifier00801741036064
UDI-Public(01)00801741036064
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063240
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9755305
Device Catalogue Number9755305
Device Lot NumberREAW0789
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2017
Event Location Hospital
Initial Date Received by Manufacturer 09/20/2017
Supplement Date Received by Manufacturer11/01/2017
Initial Report FDA Received Date09/29/2017
Supplement Report FDA Received Date11/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1